Mon | Sep 26, 2016

Letters - Skin bleaching gone bad

Published:Wednesday | February 24, 2010 | 12:00 AM

Dear Ms McDaniel,

I am writing to you to ask for advice and guidance regarding my facial bleaching. I had it done at my dermatologist over two weeks ago. I believe my skin was burnt. I have scars and now the skin on a section of my face is darker than before I received the facial bleach. My face actually looks very bad.

I am not sure what to do. I went back to my dermatologist and he gave me Topicort and Lustra. He explained the Lustra will help lighten my skin. He didn't seem as concerned about it as I was. My skin is very dark around my mouth and my cheeks. I had scars on my cheeks and my on chin. Please help.

- Susan

Response

Dear Susan,

I am sorry to hear about your skin challenges. Unfortunately, since I have not seen your skin and do not know all the facts about it, and since the dermatologist is the ideal professional to treat your skin concerns, my advice to you should not supersede that of your dermatologist.

The product Topicort contains desoximetasone, a potent topical steroid which reduces swelling, itching and redness of the skin when one has conditions like eczema, dermatitis, skin rashes and allergies. I do not know whether he has given this to you to 'calm down' your 'burning' reaction to the previous products which he used on the skin or if he intends to bleach the 'new' dark areas which you have complained about. Potent topical steroids like desoximetasone have the potential side effect of bleaching the skin.

On the other hand, the Lustra is a cream which contains four per cent hydroquinone. This product is effectively used by dermatologists specifically for bleaching the skin (you stated that he explained this to you too). However, with prolonged use of hydroquinone, ochronosis may occur, where the skin actually becomes darker than before. I am not sure if you have been using it long enough for it to be the cause of your 'newly' darkened skin.

Please pay your dermatologist another visit and take the two products with you. You may ask him to explain to you again why he gave them to you. Do not be shy to ask. Your health professional is there to serve you.

My further recommendation to you is that if you are seeing any health professional including a pharmacist, physiotherapist, medical technologist, nurse or doctor and you are not satisfied with the service, you should feel free to seek a second opinion.

Fortunately we are in the age of customer/client sovereignty where total satisfaction of the customer (client, patient) has gained prominence. Good luck!

Dahlia McDaniel is a Pharmacist. Send questions and comments to our health specialists at Your Health, c/o The Gleaner, 7 North Street, Kingston; email: yourhealth@gleanerjm.com. Unless otherwise indicated, letters and the specialists' responses are usually published.